5 Essential Facts About Heroin You Need to Know

5 Essential Facts About Heroin You Need to Know

Across the country, heroin use has increased to crisis levels in recent years, and overdoses are on the rise.  Most Americans are aware that heroin is a dangerous and highly addictive drug.  But, that hasn’t stopped many of them from using the drug and suffering the negative effects of heroin addiction.  

Whether you use heroin or know someone who does, you should understand the following facts about heroin.  Our aim with this article is to prevent you from becoming another victim of heroin-related consequences.

Understanding Heroin and Why You Want to Avoid It

Think about it this way.  If you were buying a car, you’d ask dozens of questions about the vehicle because you want to be an informed consumer and make a good decision.  So, you should apply that same logic when it comes to experimenting with drugs. 

You shouldn’t assume a drug is safe just because a lot of people use it and survive.  Knowing these facts about heroin will hopefully discourage you from using it.

#1.  What Is Heroin and How Does It Make You Feel?

Heroin is a narcotic/opiate drug that is classified as a Schedule I drug by the CSA, meaning it has no accepted medical use and a high potential for abuse.  People use heroin by inhaling, injecting, or smoking the substance.  

The effects of heroin begin within about seven seconds if the drug is injected into a vein.  When heroin is smoked or snorted, it may take 10 to 15 minutes before the effects appear.  The high may last from 10 to 30 minutes and is followed by sleepiness, lethargy, and apathy.

In addition to relaxation and detachment, heroin users report feeling warmth and reduced anxiety.  Heroin is also associated with reduced emotional and physical aches and pains.

#2. Can You Get Addicted to Heroin With One Use?

According to government survey data, about 80% of heroin users do not become addicted after just one use.  Though addiction and dependence are defined differently, it takes more than one use of heroin to develop either.

#3.  Is It Okay to Mix Heroin With Other Substances?

Many people who use heroin use at least one other substance.  The combinations are the cause of most heroin overdoses.  Some of the most dangerous combinations include mixing heroin with alcohol, benzodiazepines, and cocaine.  

  • Heroin with alcohol:  Increased risk of overdose because they both lead to shallow breathing, sedation, lowered heart rate and blood pressure, and coma.  
  • Heroin with benzodiazepines increases the risk of overdose because the combination diminishes the effects of naloxone.  Also, both drugs slow the breathing rate.
  • Heroin with cocaine:  This combination is dangerous because the drugs have opposing effects on the central nervous system.  Heroin depresses the CNS, while cocaine stimulates it.  This can affect heart rate and increase the risk of overdose.

You might also want to beware that heroin can be laced with fentanyl.  In many cases, people aren’t aware that the heroin they purchase contains fentanyl.  As a result, thousands of Americans have overdosed.

#4.  What Are the Symptoms of Heroin Withdrawal?

Heroin is a drug hard to quit because of the intense withdrawal symptoms experienced when the drug is discontinued.  However, with professional detox, the symptoms will be monitored and can be minimized with medication and other treatments.  The most common symptoms experienced during heroin withdrawal include:

  • Stomach cramps
  • Vomiting, nausea, diarrhea
  • Fever
  • Sweating
  • Depression
  • Anxiety
  • Muscle aches and pains
  • Restlessness

Heroin withdrawal can lead to dehydration because of vomiting and diarrhea.  Dehydration can lead to problems with heart rate and other bodily functions.

#5.  What Are the Signs of Heroin Overdose?

Regardless of the method of ingestion, a heroin overdose can happen quickly.  The risk of overdose increases if other drugs or alcohol are present in the body.  So, you may be able to save a life if you know these signs of overdose:  

  • Pale, ashen, or clammy skin
  • Awake but unable to talk
  • The person’s body is limp
  • Unconsciousness
  • Slow, shallow breathing

If you have naloxone and know how to administer it, don’t hesitate to do so.  But, whether you administered naloxone or not, seek medical help immediately.  Remember, the chance of surviving a heroin overdose depends on how fast the person gets medical assistance.  

At Design for Change Recovery, you can recover from heroin addiction.

Heroin abuse can destroy your health and your life.  Let us help you beat this dangerous addiction.  We offer an evidence-based treatment program designed specifically to address the unique challenges of heroin addiction.  

At Design for Change Recovery, you’ll enjoy a comforting environment and supportive, compassionate staff.  Our wide range of treatment options are sure to meet your individual needs.   

Contact our Lancaster, CA facility today to learn how we can help you recover from heroin abuse and live a fulfilling, drug-free lifestyle.  

Sources:

Next PostRead more articles